Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 168, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2003, 3:27 PM CDT for Mercer County, Rock Island County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 3:27 PM CDT (20:27 UTC)
- Expired
- Aug 1, 2003, 4:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
219
WUUS53 KDVN 012027
SVRDVN
ILC131-161-012115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
MERCER COUNTY IN NORTHWEST ILLINOIS
* UNTIL 415 PM CDT
* AT 325 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF ALEDO TO 11
MILES NORTH OF ALEDO..MOVING EAST AT 25 MPH. HAIL UP TO HALF DOLLAR
SIZE WAS REPORTED WITH THESE STORMS.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
ALEDO
TAYLOR RIDGE
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
LAT...LON 4109 9094 4108 9046 4145 9045 4152 9049
4151 9057 4144 9075 4142 9103 4130 9105
4124 9110 4118 9101
$$
JAZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:07 AM CDT, 12 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 3:07 AM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 307 AM CDT FRI AUG 1 2003 HMMM....DIFFLUENCE ALOFT AND A VORT MAX MOVING THROUGH AND THE END RESULT IS NOT MUCH IN THE WAY OF CONVECTION. PLENTY OF LIFT ACROSS THE AREA WHICH IS APPARENT BY THE AMOUNT OF AC THAT DEVELOPED BUT NOW THAT IS DISSIPATING OVER WESTERN IOWA. ALL MODELS ROTATE VORT MAXES THROUGH THE REGION WITH DIFFLUENCE ALOFT...WHICH IS PRODUCING SOME LIFT. CONVERGENCE ALONG FRONT NOT ALL THAT STRONG...WHICH COULD VERY WELL BE THE LIMITING FACTOR FOR CONVECTION LATER TODAY. THEREFORE WILL CUT POPS TO 20-30 RANGE WITH BETTER POPS AHEAD OF THE FRONT. CONVECTION FOR SATURDAY A QUESTION MARK. HOWEVER BELIEVE CYCLONIC FLOW AND DIFFLUENCE MAY BE ENOUGH TO GET SOMETHING GOING IF MODEL VORT MAX IS REAL (IT IS NOT APPARENT IN WV IMAGERY). THUS WILL GO WITH IDEA OF DIURNAL CONVECTION FOR THE NEXT FEW DAYS. NO CHANGES TO EXTENDED ATTM. DVN... IA...NONE. IL...NONE. MO...NONE. SF
Hazardous weather outlook, Aug 1, 4:45 AM CDT, 10 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR. HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS POSSIBLE DUE TO COLD AIR ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS EAST OF A MEMPHIS TO FREEPORT LINE. SF
In the hours before
Local storm report, Aug 1, 10:59 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1046 AM FLORENCE IL 51 MPH TSTM GUST
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
1046 AM FLORENCE IL .5 INCH HAIL
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 1, 2:11 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM BRIGHTON IA 1 INCH HAIL
08/01/03 WASHINGTON PEA SIZED, UP TO
QUARTER SIZE HAIL
OCCURED FROM 1:45 UNTIL
TIME OF REPORT.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 2:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WAYLAND IA .5 INCH HAIL
08/01/03 HENRY HALF INCH HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 1, 3:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM 5 N NEW BOSTON IL 1.25 INCH HAIL
08/01/03 MERCER HALF DOLLAR SIZED HAIL
WITH STRONG INTENSITY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
(LOCATION HAS BEEN
APPROXIMATED.)Local storm report, Aug 1, 3:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM BRIGHTON IA 1.75 INCH HAIL
08/01/03 WASHINGTON GOLF BALL SIZED HAIL
MEASURED. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:54 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 51 min |
| Aug 1, 1:00 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 60 min |
| Aug 1, 2:20 AM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 55 min |
| Aug 1, 2:47 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 43 min |
| Aug 1, 3:37 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 53 min |
| Aug 1, 3:47 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 73 min |
| Aug 1, 4:05 PM CDT | Tornado Warning | DVN | Henry | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.